Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 84, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 1, 2009, 12:57 AM CDT for St. Clair County, Shelby County, Talladega County, Alabama. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 1, 2009, 12:57 AM CDT (05:57 UTC)
- Expired
- Apr 1, 2009, 1:30 AM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Shelby County, AL, St. Clair County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 66 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 1, 1:04 AM CDT | HAIL 0.88 | Chula Vista, AL | |
| Apr 1, 1:08 AM CDT | HAIL 0.88 | 3 N Pell City, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 010557
SVRBMX
ALC115-117-121-010630-
/O.NEW.KBMX.SV.W.0084.090401T0557Z-090401T0630Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1257 AM CDT WED APR 1 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SHELBY COUNTY IN CENTRAL ALABAMA...
SOUTHERN ST. CLAIR COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...PELL CITY...MOODY...
NORTH CENTRAL TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 130 AM CDT
* AT 1256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
VANDIVER...OR 6 MILES SOUTHEAST OF LEEDS...AND MOVING NORTHEAST AT
45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BALD ROCK AND 6 MILES NORTHWEST OF COOSA ISLAND BY 105 AM CDT...
PELL CITY BY 115 AM CDT...
RIVERSIDE BY 120 AM CDT...
LINCOLN BY 125 AM CDT...
RAGLAND BY 130 AM CDT...
LAT...LON 3375 8607 3372 8612 3372 8615 3368 8615
3368 8605 3360 8601 3336 8654 3347 8662
3353 8655 3353 8652 3356 8652 3356 8655
3357 8655 3381 8611
TIME...MOT...LOC 0557Z 239DEG 40KT 3349 8649
$$
272 follow-up statements
000
WWUS54 KBMX 010607
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
107 AM CDT WED APR 1 2009
ALC117-010617-
/O.CAN.KBMX.SV.W.0084.000000T0000Z-090401T0630Z/
SHELBY AL-
107 AM CDT WED APR 1 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHELBY COUNTY IS
CANCELLED...
LAT...LON 3381 8611 3375 8607 3372 8612 3372 8615
3368 8615 3368 8605 3360 8601 3360 8602
3345 8636 3351 8638 3356 8648
TIME...MOT...LOC 0607Z 239DEG 40KT 3355 8637
$$
ALC115-121-010630-
/O.CON.KBMX.SV.W.0084.000000T0000Z-090401T0630Z/
TALLADEGA AL-ST. CLAIR AL-
107 AM CDT WED APR 1 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHERN ST. CLAIR AND NORTH CENTRAL TALLADEGA COUNTIES...
AT 106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PLEASANT GROVE...OR 6 MILES WEST OF PELL CITY...MOVING
NORTHEAST AT 45 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
PELL CITY...CROPWELL AND ST. CLAIR COUNTY AIRPORT BY 115 AM CDT...
RIVERSIDE AND WATTSVILLE BY 120 AM CDT...
LINCOLN BY 125 AM CDT...
RAGLAND...NEELY HENRY DAM AND 7 MILES NORTHWEST OF EASTABOGA BY 130
AM CDT...
LAT...LON 3381 8611 3375 8607 3372 8612 3372 8615
3368 8615 3368 8605 3360 8601 3360 8602
3345 8636 3351 8638 3356 8648
TIME...MOT...LOC 0607Z 239DEG 40KT 3355 8637
$$
27000
WWUS54 KBMX 010619
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
119 AM CDT WED APR 1 2009
ALC115-121-010630-
/O.CON.KBMX.SV.W.0084.000000T0000Z-090401T0630Z/
TALLADEGA AL-ST. CLAIR AL-
119 AM CDT WED APR 1 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR EAST CENTRAL ST. CLAIR AND NORTH CENTRAL TALLADEGA COUNTIES...
AT 119 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR RIVERSIDE...OR NEAR PELL CITY...MOVING
NORTHEAST AT 45 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LINCOLN BY 125 AM CDT...
RAGLAND...NEELY HENRY DAM AND 7 MILES NORTHWEST OF EASTABOGA BY 130
AM CDT...
LAT...LON 3381 8611 3379 8610 3375 8609 3372 8612
3372 8615 3368 8615 3368 8605 3360 8601
3354 8616 3368 8629
TIME...MOT...LOC 0620Z 239DEG 40KT 3362 8622
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 11:45 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Mar 31, 11:45 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1145 PM CDT TUE MAR 31 2009 .UPDATE...FOR 06Z AVIATION. && .DISCUSSION... SEVERAL UPPER LEVEL SYSTEMS ARE EXPECTED TO MOVE ACROSS CENTRAL ALABAMA OVER THE NEXT 7 DAYS AS AN ACTIVE UPPER LEVEL PATTERN REMAINS IN PLACE. A FEW OF THESE SYSTEMS COULD PRODUCE STRONG TO SEVERE THUNDERSTORMS ON THURSDAY AND POSSIBLY SUNDAY. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WITH EACH SYSTEM INCREASING THE THREAT OF FLOODING. A BREAK IN THE WEATHER IS ON TAP WEDNESDAY AS HIGH PRESSURE IS BRIEFLY IN PLACE. THIS WILL BE SHORT LIVED THOUGH AS THINGS WILL QUICKLY TRANSITION IN ANTICIPATION OF THE NEXT WEATHER SYSTEM SET TO MOVE THROUGH ON THURSDAY. NOW...COMPUTER MODELS HAVE BEEN FAIRLY CONSISTENT WITH THE POTENTIAL OF STRONG TO SEVERE WEATHER ON THURSDAY. THIS THREAT IS STRICTLY OF THE SURFACE BASED INSTABILITY AND UPPER LEVEL DYNAMICS. THERE COULD BE A FEW INHIBITING FACTORS THAT COULD KEEP THESE STORMS IN CHECK BELOW SEVERE LIMITS. FOR EXAMPLE...BOTH GFS AND NAM DEVELOP A GOOD AMOUNT OF RAINFALL THURSDAY MORNING ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE STATE. IF THIS WERE TO OCCUR...THEN TWO THINGS COULD HAPPEN. CENTRAL ALABAMA WOULD BE "CUT OFF" SO TO SPEAK FROM THE SOUTHERLY FLOW WHICH WOULD PROVIDE THE MUCH NEEDED INSTABILITY BY BRINGING IN WARM MOIST AIR. THE SECOND IS THAT IF RAIN HANGS AROUND LONGER THAN WHAT MODELS DEPICT...THEN SURFACE CONDITIONS WOULD REMAIN TOO COOL FOR ANYTHING SEVERE FROM DEVELOPING. THE ECMWF IS ALSO LEANING WITH THE "CUT OFF" SOLUTION. AFTER ASSESSING ALL THE INFORMATION...IT APPEARS THAT MODELS WANT TO DEVELOP A SQUALL LINE THURSDAY AFTERNOON WHICH COULD AFFECT AT LEAST THE NORTHERN HALF OF THE CWA FROM LATE AFTERNOON THROUGH THE LATE EVENING HOURS. MAIN THREATS WILL BE STRONG STRAIGHT LINE WINDS...HAIL...AND ISOLATED TORNADOES. DRY CONDITIONS RETURN ON FRIDAY AND SATURDAY AS HIGH PRESSURE SETS IN ONCE AGAIN. ANOTHER FRONT IS SET TO MOVE IN ON SUNDAY. UPPER DYNAMICS ALSO LOOK GOOD...BUT THE QUESTION WITH THIS SYSTEM WILL BE HOW QUICKLY MOISTURE RETURNS TO THE AREA. THERE'S STILL TIME TO MONITOR THIS SYSTEM FOR POTENTIAL THREATS. FOR NOW...MAIN FOCUS IS ON THURSDAY'S SYSTEM. && .AVIATION...06Z TAF DISCUSSION. LINE OF CONVECTION HAS REDEVELOPED JUST AHEAD OF AN APPROACHING COLD FRONT. THE FRONT HAS NOW PUSHED INTO NORTHWEST ALABAMA. SOME BRIEF HEAVY DOWNPOURS REDUCING VISIBILITIES INTO IFR WILL BE POSSIBLE AS THE LINE PUSHES THROUGH AT ANB...MGM AND TOI. THIS LINE OF STORMS IS EXPECTED TO HAVE CLEARED TCL...BHM AND EET BY 06Z. SOME SMALL HAIL MAY ALSO BE POSSIBLE. CEILINGS ARE FLUCTUATING AHEAD AND ALONG THE LINE FROM IFR TO MID RANGE MVFR. BEHIND THE FRONT...CLEARING WILL DEVELOP WITHIN A COUPLE OF HOURS AFTER FROPA. WINDS WILL BEGIN A SHIFT TO THE NORTHWEST AFTER FROPA AND THEN TO THE EAST DURING THE DAY WEDNESDAY. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 07/88
Hazardous weather outlook, Mar 31, 7:40 PM CDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 740 PM CDT TUE MAR 31 2009 ALZ011>015-017>050-020100- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 740 PM CDT TUE MAR 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. RIVER FLOODING CONTINUES FOR SEVERAL COUNTIES IN SOUTH AND WEST CENTRAL ALABAMA. PLEASE REFER TO RIVER FLOOD STATEMENTS FOR ADDITIONAL DETAILS REGARDING YOUR AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. RIVERS WILL REMAIN IN FLOOD THROUGH AT LEAST WEDNESDAY EVENING FOR SEVERAL COUNTIES IN SOUTH AND WEST CENTRAL ALABAMA. PLEASE REFER TO RIVER FLOOD STATEMENTS FOR ADDITIONAL DETAILS REGARDING YOUR AREA. SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY AFTERNOON...LASTING INTO THE OVERNIGHT HOURS. THE THREATS ARE ISOLATED TORNADOES...LARGE HAIL...AND DAMAGING WINDS. A FEW STRONG STORMS ARE POSSIBLE ON SUNDAY AFTERNOON...LASTING INTO THE OVERNIGHT HOURS. THE MAIN THREAT IS SMALL HAIL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY ON THURSDAY.
In the hours before
Special weather statement, Mar 31, 9:59 PM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 959 PM CDT TUE MAR 31 2009 ALZ023-030>032-034-039-010330- BIBB-GREENE-HALE-MARENGO-SUMTER-TUSCALOOSA- 959 PM CDT TUE MAR 31 2009 ...SIGNIFICANT WEATHER ALERT FOR BIBB...GREENE...HALE...MARENGO... SUMTER AND TUSCALOOSA COUNTIES UNTIL 1030 PM CDT... AT 955 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF LOW GAP TO 9 MILES SOUTH OF COATOPA...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTHEAST OF TUSCALOOSA TO 13 MILES SOUTHEAST OF YORK...MOVING NORTHEAST AT 30 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BELMONT. SAWYERVILLE. COALING. US 80 AND AL 28. PHIPPS. PROVIDENCE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, Mar 31, 10:12 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1012 PM CDT TUE MAR 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 2 SW BELLAMY 32.44N 88.16W
03/31/2009 E0.25 INCH SUMTER AL TRAINED SPOTTER
PEA SIZED HAIL REPORTED 192 WRIGHT RD
&&
KLAWSLocal storm report, Mar 31, 10:26 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1026 PM CDT TUE MAR 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 2 NE BELLAMY 32.48N 88.11W
03/31/2009 E0.25 INCH SUMTER AL BROADCAST MEDIA
SMALL HAIL REPORTED IN COATOPA
&&
KLAWSSpecial weather statement, Mar 31, 10:32 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1032 PM CDT TUE MAR 31 2009 ALZ023>025-034-010400- BIBB-JEFFERSON-SHELBY-TUSCALOOSA- 1032 PM CDT TUE MAR 31 2009 ...SIGNIFICANT WEATHER ALERT FOR BIBB...JEFFERSON...SHELBY AND TUSCALOOSA COUNTIES UNTIL 1100 PM CDT... AT 1029 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ABERNANT TO WEST BLOCTON... OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF HUEYTOWN TO 10 MILES NORTH OF CENTREVILLE...MOVING EAST AT 35 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ABERNANT. LAKE VIEW. WELLER. NORTH JOHNS. UNIVERSITY OF MONTEVALLO. ALABAMA ADVENTURE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Mar 31, 11:06 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1106 PM CDT TUE MAR 31 2009 ALZ023>026-034-010445- BIBB-JEFFERSON-SHELBY-ST. CLAIR-TUSCALOOSA- 1106 PM CDT TUE MAR 31 2009 ...SIGNIFICANT WEATHER ALERT FOR BIBB...JEFFERSON...SHELBY...ST. CLAIR AND TUSCALOOSA COUNTIES UNTIL 1145 PM CDT... AT 1107 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ALTON TO WEST BLOCTON...OR ALONG A LINE EXTENDING FROM LEEDS TO 11 MILES NORTH OF CENTREVILLE... MOVING NORTHEAST AT 60 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ALTON. TRUSSVILLE. CLAY. BRANCHVILLE. ST. CLAIR SPRINGS. CALDWELL. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Apr 1, 12:52 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1252 AM CDT WED APR 1 2009 ALZ025>027-010630- SHELBY-ST. CLAIR-TALLADEGA- 1252 AM CDT WED APR 1 2009 ...SIGNIFICANT WEATHER ALERT FOR SHELBY...ST. CLAIR AND TALLADEGA COUNTIES UNTIL 130 AM CDT... AT 1252 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR GREYSTONE...OR 8 MILES SOUTH OF LEEDS...MOVING NORTHEAST AT 40 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... GREYSTONE. VANDIVER. PLEASANT GROVE. CHULA VISTA. PELL CITY. WATTSVILLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 11:43 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 27 min |
| Apr 1, 1:18 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 27 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.